Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An effective asymptotic formula for the Stieltjes constants


Authors: Charles Knessl and Mark W. Coffey
Journal: Math. Comp. 80 (2011), 379-386
MSC (2010): Primary 41A60, 30E15, 11M06
DOI: https://doi.org/10.1090/S0025-5718-2010-02390-7
Published electronically: June 9, 2010
MathSciNet review: 2728984
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Stieltjes constants $ \gamma_k$ appear in the coefficients in the regular part of the Laurent expansion of the Riemann zeta function $ \zeta(s)$ about its only pole at $ s=1$. We present an asymptotic expression for $ \gamma_k$ for $ k \gg 1$. This form encapsulates both the leading rate of growth and the oscillations with $ k$. Furthermore, our result is effective for computation, consistently in close agreement (for both magnitude and sign) for even moderate values of $ k$. Comparison to some earlier work is made.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Washington, National Bureau of Standards (1964).
  • 2. W. E. Briggs, Some constants associated with the Riemann zeta-function, Mich. Math. J. 3, 117-121 (1955). MR 0076858 (17:955c)
  • 3. M. W. Coffey, New results on the Stieltjes constants: Asymptotic and exact evaluation, J. Math. Anal. Appl. 317, 603-612 (2006); arXiv:math-ph/0506061. MR 2209581 (2007g:11106)
  • 4. M. W. Coffey, Series representations for the Stieltjes constants, arXiv:0905.1111 (2009).
  • 5. G. H. Hardy, Note on Dr. Vacca's series for $ \gamma$, Quart. J. Pure Appl. Math. 43, 215-216 (1912).
  • 6. A. Ivić, The Riemann Zeta-Function, Wiley New York (1985). MR 792089 (87d:11062)
  • 7. J. C. Kluyver, On certain series of Mr. Hardy, Quart. J. Pure Appl. Math. 50, 185-192 (1927).
  • 8. R. Kreminski, Newton-Cotes integration for approximating Stieltjes (generalized Euler) constants, Math. Comp. 72, 1379-1397 (2003). MR 1972742 (2004a:11140)
  • 9. Y. Matsuoka, On the power series coefficients of the Riemann zeta function, Tokyo J. Math. 12, 49-58 (1989). MR 1001731 (90g:11116)
  • 10. Y. Matsuoka, Generalized Euler constants associated with the Riemann zeta function, in: Number Theory and Combinatorics (ed. by J. Akiyama et al.), World Scientific, pp. 279-295 (1985). MR 827790 (87e:11105)
  • 11. It appears that in (5) and several later equations in Sections 2-4 in [10] a factor of $ n!$ is missing.
  • 12. D. Mitrović, The signs of some constants associated with the Riemann zeta function, Mich. Math. J. 9, 395-397 (1962). MR 0164941 (29:2232)
  • 13. B. Riemann, Über die Anzahl der Primzahlen unter einer gegebenen Grösse, Monats. Preuss. Akad. Wiss., 671 (1859-1860).
  • 14. T. J. Stieltjes, Correspondance d'Hermite et de Stieltjes, Volumes 1 and 2, Gauthier-Villars, Paris (1905).
  • 15. E. C. Titchmarsh, The Theory of the Riemann Zeta-Function, 2nd ed., Oxford University Press, Oxford (1986). MR 882550 (88c:11049)
  • 16. J. R. Wilton, A note on the coefficients in the expansion of $ \zeta(s,x)$ in powers of $ s-1$, Quart. J. Pure Appl. Math. 50, 329-332 (1927).
  • 17. N.-Y. Zhang and K. S. Williams, Some results on the generalized Stieltjes constants, Analysis 14, 147-162 (1994). MR 1302533 (95k:11110)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A60, 30E15, 11M06

Retrieve articles in all journals with MSC (2010): 41A60, 30E15, 11M06


Additional Information

Charles Knessl
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago, 851 South Morgan Street, Chicago, Illinois 60607-7045

Mark W. Coffey
Affiliation: Department of Physics, Colorado School of Mines, Golden, Colorado 80401

DOI: https://doi.org/10.1090/S0025-5718-2010-02390-7
Keywords: Stieltjes constants, Riemann zeta function, Laurent expansion
Received by editor(s): September 25, 2009
Received by editor(s) in revised form: November 2, 2009
Published electronically: June 9, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society